Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Lake Charles, LA

January 22, 20174 parishes in Louisiana; Jasper County, Newton County, Orange County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jan 22, 2017, 12:17 AM CST for 4 parishes in Louisiana; Jasper County, Newton County, Orange County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2017, 12:17 AM CST (06:17 UTC)
Expired
Jan 22, 2017, 1:00 AM CST
In force
43 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Allen Parish, LA, Beauregard Parish, LA, Calcasieu Parish, LA, Jefferson Davis Parish, LA, Jasper County, TX, Newton County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 42 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1851 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1851 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

891 
WUUS54 KLCH 220617
SVRLCH
LAC003-011-019-053-TXC241-351-361-220700-
/O.NEW.KLCH.SV.W.0024.170122T0617Z-170122T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
1217 AM CST SUN JAN 22 2017

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jefferson Davis Parish in southwestern Louisiana...
  Southern Beauregard Parish in southwestern Louisiana...
  Northern Calcasieu Parish in southwestern Louisiana...
  Southwestern Allen Parish in southwestern Louisiana...
  Southwestern Newton County in southeastern Texas...
  North central Orange County in southeastern Texas...
  Southern Jasper County in southeastern Texas...

* Until 100 AM CST

* At 1217 AM CST, a severe thunderstorm was located near Deweyville,
  moving east at 75 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Lake Charles, Kinder, Reeves, Deweyville, Starks, Mauriceville, De
  Quincy, Ragley, Dequincy, Gist, Buller, Lunita, Buhler, Harmony,
  Topsy, Hartburg, Forest Heights, Gillis, Devils Pocket and Leblanc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3038 9395 3070 9289 3040 9281 3021 9391
TIME...MOT...LOC 0617Z 253DEG 63KT 3032 9383 

HAIL...1.00IN
WIND...<50MPH
 
$$

Jones
1 follow-up statement
340 
WWUS54 KLCH 220645
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1245 AM CST SUN JAN 22 2017

LAC053-TXC241-351-361-220654-
/O.CAN.KLCH.SV.W.0024.000000T0000Z-170122T0700Z/
Jefferson Davis LA-Newton TX-Orange TX-Jasper TX-
1245 AM CST SUN JAN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON DAVIS
PARISH...SOUTHWESTERN NEWTON...NORTH CENTRAL ORANGE AND SOUTHERN
JASPER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

LAT...LON 3050 9355 3070 9289 3050 9284 3039 9350
TIME...MOT...LOC 0644Z 253DEG 63KT 3046 9330 

$$

LAC003-011-019-220700-
/O.CON.KLCH.SV.W.0024.000000T0000Z-170122T0700Z/
Beauregard LA-Calcasieu LA-Allen LA-
1245 AM CST SUN JAN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CST
FOR SOUTHEASTERN BEAUREGARD...NORTH CENTRAL CALCASIEU AND
SOUTHWESTERN ALLEN PARISHES...

At 1244 AM CST, a severe thunderstorm was located near Ragley, moving
east at 70 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Reeves, De Quincy, Ragley, Dequincy, Harmony, Leblanc and Oretta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3050 9355 3070 9289 3050 9284 3039 9350
TIME...MOT...LOC 0644Z 253DEG 63KT 3046 9330 

HAIL...1.00IN
WIND...<50MPH
 
$$

Jones

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 8:32 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jan 21, 8:32 PM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
832 PM CST Sat Jan 21 2017

.UPDATE...
Another update to remove remaining Parishes from the Tornado
Watch. Also, recent sfc obs indicate patchy fog acrs the area and
think this will continue until the passage of the front later
tonight. Otherwise, fcst appears to be on track.

24

&&

.PREV DISCUSSION... /issued 703 PM CST Sat Jan 21 2017/

UPDATE...
Update mainly to remove Evangeline, Lafayette, Acadia and Saint
Martin Parishes from the Tornado Watch. Strongest storms are now
exiting to the east and northeast of the CWA and will probably be
dropping the watch for the remainder of the area next hour,
barring any additional development.

Given the latest radar and satellite trends, adjusted POPs/Wx
grids slightly to lower POPs acrs the western portions of the
area early this evening. Expect another round of showers and
storms by late evening and overnight and the next shortwave trof
upstream progresses east.

24

PREV DISCUSSION... /issued 520 PM CST Sat Jan 21 2017/

DISCUSSION...
00z taf issuance.

AVIATION...
Main concern this evening will be MVFR to IFR visibilities and
ceilings. Scattered showers ongoing across Central Louisiana with
the possibility for thunderstorms, some severe. So far, strongest
activity is over NW and SE Louisiana. The next upper level impulse
and frontal passage will move thru the region between 04-09z this
evening and Sunday morning, placing tempo groups for this in all
tafs. Then the strong west to northwest winds, especially after
15z Sunday.

DML

PREV DISCUSSION... /issued 446 PM CST Sat Jan 21 2017/

DISCUSSION...A tornado watch is now in effect for eastern
portions of the forecast area including Rapides, Evangeline and
Acadia parishes then points east. Watch is in effect until 9 pm.

Deepening low pressure now over the Texas panhandle will continue
to advance east and into the lower Mississippi valley tonight and
early Sunday. This feature will swing a cold front across the
region tonight bringing a few somewhat cooler days to the region.
Until the passage of this boundary, a chance of showers and
thunderstorms will continue, as well as a continuing threat for
a few severe thunderstorms. With strong vertical shear and adequate
instability in place, all severe threats will be possible
including damaging winds and hail, as well as tornadoes.

Rain chances then end in the wake of the incoming cold front as
the area as flow through the column becomes dry west to northwest
between the exiting low and moderate ridge following into the
plains. Sunday looking to be rather windy with aforementioned low
just to our north and associated tight pressure gradient. Have
issued a high wind advisory for the southern portion of the area
and this may have to be expanded northward. High pressure
advancing east of the region Tuesday will set up a moistening and
warming southerly flow ahead of a more robust front on tap to move
through Wednesday.

MARINE...An intense low pressure system will advance through the
lower Mississippi valley tonight and early Sunday...continuing
east into the southeast conus. This system will bring strong and
gusty west to northwest winds over the northwest gulf and adjacent
lakes and bays.

23

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  51  67  42  65 /  50  10   0   0
LCH  54  69  46  68 /  30   0   0   0
LFT  56  69  46  66 /  30  10   0   0
BPT  55  71  47  69 /  20   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory from 9 AM to 6 PM CST Sunday for LAZ041>045-
     052>055-073-074.

TX...Wind Advisory from 9 AM to 6 PM CST Sunday for TXZ215-216.

GM...Gale Warning from 3 AM Sunday to 6 AM CST Monday for GMZ450-452-
     455-470-472-475.

     Low Water Advisory from 6 AM to noon CST Sunday for GMZ430-432.

     Small Craft Advisory from 3 AM to 6 PM CST Sunday for GMZ430-432-
     435.

&&
Hazardous weather outlook, Jan 21, 10:06 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1006 PM CST SAT JAN 21 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
230415-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
1006 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA, SOUTH CENTRAL LOUISIANA, SOUTHWEST LOUISIANA, WEST
CENTRAL LOUISIANA, AND SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE
OVERNIGHT...BUT THE THREAT FOR ANY SEVERE WEATHER IS LOW.

PATCHY FOG, SOME LOCALLY DENSE, CAN BE EXPECTED ACROSS THE AREA,
WITH FOG DISSIPATING WITH THE PASSAGE OF A COLD FRONT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG AND GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP SUNDAY
MORNING AS A STRONG LOW PRESSURE SYSTEM MOVES EAST. A WIND
ADVISORY IS IN EFFECT FOR LOCATIONS ALONG AND SOUTH OF I-10.

FROM MONDAY THROUGH THE REMAINDER OF THE WEEK...NO SIGNIFICANT
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

GMZ430-432-435-450-452-455-470-472-475-230415-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
1006 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TONIGHT
PATCHY FOG, SOMETIMES LOCALLY DENSE, CAN BE EXPECTED NEAR THE
COAST EARLY TONIGHT. FOG WILL DISSIPATE WITH THE PASSAGE OF A COLD
FRONT. THE FRONT WILL ALSO USHER MUCH STRONGER WEST TO NORTHWEST
WINDS INTO THE AREA. A GALE WARNING HAS BEEN ISSUED BEGINNING
LATE TONIGHT FOR STRONG WINDS WITH FREQUENT GUSTS TO BETWEEN 40
AND 50 KNOTS...WHILE A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE
COASTAL LAKES AND BAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE GALE WARNING WILL CONTINUE THROUGH LATE SUNDAY NIGHT AS STRONG
WINDS WITH FREQUENT GUSTS TO BETWEEN 40 AND 50 KNOTS WILL CONTINUE
WITH SEAS BUILDING TO BETWEEN 10 TO 15 FEET. A SMALL CRAFT
ADVISORY WILL REMAIN IN EFFECT FOR THE COASTAL LAKES AND BAYS
THROUGH SUNDAY EVENING, WITH A LOW WATER ADVISORY IN EFFECT FOR
SABINE AND CALCASIEU LAKES AS THE STRONG WINDS RESULT IN BELOW
NORMAL TIDE LEVELS WITH WATER LEVELS FALLING TO BETWEEN -1 TO -2
FEET MEAN LOWER LOW WATER.

WINDS AND SEAS ARE EXPECTED TO IMPROVE ON MONDAY WITH TIDE LEVELS
ALONG THE COAST RECOVERING TO NEAR NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jan 21, 10:16 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1016 PM CST Sat Jan 21 2017

LAZ041-073-074-TXZ180-201-215-216-259>262-220900-
CALCASIEU-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
INCLUDING THE CITIES OF LAKE CHARLES, SULPHUR, HACKBERRY,
JOHNSON BAYOU, GRAND LAKE, KLONDIKE, CAMERON, CREOLE,
GRAND CHENIER, RUTHERFORD BEACH, TOWN BLUFF, FRED, HILLISTER,
IVANHOE, SPURGER, WARREN, WOODVILLE, LUMBERTON, SILSBEE,
BEAUMONT, SABINE PASS, SEA RIM STATE PARK, ORANGE, VIDOR,
BRIDGE CITY, HOLLY SPRINGS, JASPER, KIRBYVILLE, MAGNOLIA SPRINGS,
MT. UNION, ROGANVILLE, BURKEVILLE, FARRSVILLE, JAMESTOWN, NEWTON,
WIERGATE, BLEAKWOOD, CALL, GIST, BUNA, EVADALE, AND DEWEYVILLE
1016 PM CST Sat Jan 21 2017

...Patchy dense fog will be possible the next few hours...

Winds have become light across the area this evening, with skies
mostly clear to partly cloudy. These conditions, combined with
ample moisture near the surface, have allowed patchy dense fog to
form across portions of southeast Texas and southwest Louisiana.
Visibilities have fallen the past hour to less than one mile, with
a few locations below one quarter of a mile. The dense fog is
expected to be short-lived as clouds increase from the west with
the approach of a cold front. The front will move into southeast
Texas around midnight and across southwest Louisiana through 3 AM,
ushering in drier air and increasing westerly winds which will
bring an end to the foggy conditions.

24
Special weather statement, Jan 21, 11:47 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1147 PM CST SAT JAN 21 2017

TXZ201-215-216-261-262-220645-
Orange TX-Jefferson TX-Hardin TX-Southern Newton TX-
Southern Jasper TX-
1147 PM CST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
SOUTHWESTERN NEWTON...SOUTHEASTERN HARDIN...NORTHERN ORANGE AND
SOUTHEASTERN JASPER COUNTIES UNTIL 1245 AM CST...

At 1147 PM CST, Doppler radar was tracking a strong thunderstorm over
Sour Lake, moving east at 65 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Beaumont, Lumberton, Vidor, Silsbee, Sour Lake, Deweyville, Evadale,
Mauriceville, Buna, Bevil Oaks, Rose City, Pine Forest, Lakeview,
Weiss Bluff, Gist, Hartburg, Forest Heights, Wrights Settlement and
Devils Pocket.

LAT...LON 3052 9389 3052 9371 3048 9372 3044 9370
      3042 9372 3043 9372 3039 9376 3036 9375
      3034 9376 3030 9374 3029 9371 3023 9371
      3021 9372 3017 9370 3015 9371 3005 9444
      3011 9445 3011 9449 3022 9454
TIME...MOT...LOC 0547Z 249DEG 55KT 3017 9442

Landreneau

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:10 PM CSTSpecial Weather StatementLCHAvoyelles65 min
Jan 21, 6:50 PM CSTSevere Thunderstorm WarningLCHRapides14 min
Jan 22, 9:39 AM CSTRiver Flood WarningLCHAllen, Jefferson Davis5 days
Jan 22, 9:39 AM CSTRiver Flood WarningLCHBeauregard3 days
Jan 22, 3:27 PM CSTLow Water AdvisoryLCH24 hr
Jan 21, 11:47 PM CSTSpecial Weather StatementLCHHardin58 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.